Thunderstorm Wind, Rockingham
- When
- June 22, 3:21 PM EST
- Where
- Rockingham County, 2.17 mi W of Rutherford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.430, -78.870
Tree limbs were down in Harrisonburg.
The subtropical ridge was to our south while the subtropical jet remained just to our north. An upper-level disturbance in the jet stream passed through on the 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
The subtropical ridge was to our south while the subtropical jet remained just to our north. An upper-level disturbance in the jet stream passed through on the 22nd. Warm and humid air was in place due to a west-southwest flow around the ridge. Moderate amounts of instability along with the upper-level disturbance caused showers and thunderstorms to develop. Some thunderstorms became severe with damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 2:16 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 316 PM EDT TUE JUN 22 2010 .SYNOPSIS... HIGH PRESSURE WILL ANCHOR ITSELF OFF THE EASTERN SEABOARD THROUGH MID WEEK. A TROUGH OF LOW PRESSURE WILL BRING SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. ANOTHER TROUGH MAY AFFECT THE REGION ON WEDNESDAY...THEN A COLD FRONT IS EXPECTED TO MOVE THROUGH LATE THURSDAY AND THURSDAY NIGHT. HIGH PRESSURE BUILDS IN FRIDAY AND INTO THE WEEKEND. EXPECT HOT AND HUMID CONDITIONS TO PERSIST THROUGH MUCH OF THE WEEK...ESPECIALLY FOR WEDNESDAY AND THURSDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... HIGH PRESSURE WAS LOCATED OFF THE EASTERN SEABOARD THIS AFTERNOON. RETURN FLOW AROUND HIGH PRESSURE HAS ALLOWED MOISTURE TO INCREASE ACROSS THE REGION. INITIAL DECAYED SHORTWAVE HAS ALLOWED SOME MID/HIGH CLOUDS TO LIMIT DESTABILIZATION EARLY THIS AFTERNOON. HOWEVER...FILTERED SUNSHINE WILL CONTINUE TO COMBINE WITH INCREASED MOISTURE TO LEAD TO AT LEAST 1000 TO 1500 J/KG OF CAPE WITH LOCALLY HIGHER AMOUNTS THROUGH AFTERNOON. TERRAIN AND LEE TROUGH AND EVENTUALLY AN OHIO VALLEY SHORTWAVE WILL HELP TO SERVE AS TRIGGERS FOR SCATTERED CONVECTION THIS AFTERNOON/EVENING. CONVECTION WILL TEND TO MOVE TOWARD THE EAST THROUGH THIS EVENING. GIVEN EXPECTED CAPE...AND ALSO AN INCREASE IN SHEAR /HIGHEST TOWARD THE MASON DIXON LINE PERHAPS UP TO 35 KNOTS IN THE 0 TO 6 KM LAYER/...ORGANIZED THUNDERSTORMS ARE EXPECTED SOME OF WHICH MAY BE SEVERE. DAMAGING WINDS WILL BE THE PRIMARY THREAT IN ANY SEGMENTS/MULTICELLS GIVEN THE FORECAST DCAPE. FREEZING LEVELS ARE HIGH...BUT THE STRONGEST CORES COULD POSE A LESSER LARGE HAIL THREAT. EVOLUTION OF CONVECTION THROUGH THIS EVENING FOLLOWS 12Z NAM GUIDANCE AND RECENT RUNS OF THE RUC/HRRR/LWX WRF-ARW. 12Z GFS APPEARS TO BE UNDERFORECASTING CONVECTION OVER THE LWX CWA. CONVECTION SHOULD WANE IN THE MID TO LATE EVENING AS IT MOVES EAST OF THE BAY. MODELS ARE IN REASONABLE AGREEMENT WITH THE OVERNIGHT HOURS BEING CONVECTION-FREE WITH ANY MESOSCALE SYSTEMS REMAINING WEST OF THE CWA. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... ANOTHER SHORTWAVE MAY AFFECT THE CWA ON WEDNESDAY...HOWEVER THERE IS SOME UNCERTAINTY REGARDING THE TIMING AND TRACK OF THE WAVE. IT COULD IMPACT THE CWA SOONER...WHICH WILL MEAN CHANCE POPS ACROSS OUR WEST IN THE MORNING. IN ADDITION...LATEST MODEL GUIDANCE TRACKS THE WAVE WHERE SOUTHWEST CWA WOULD PRIMARILY BE AFFECTED WITH CONVECTION WITH LESSER/NO CHANCES OF CONVECTION TO THE NORTHEAST. WILL TREND ITS TRACK IN THIS DIRECTION WITH CHANCE POPS SOUTHWEST TO NO POPS FOR WX NORTHEAST TOWARD BALTIMORE. CLOUDS WILL BE A BIG FACTOR IN DETERMINING HOW HOT IT WILL GET ON WEDNESDAY...AND THE AMOUNT OF CLOUDS WILL BE A FUNCTION OF THE TIMING AND TRACK OF THE WAVE DESCRIBED ABOVE. AM FORECASTING LOWER TO MID 90S ACROSS THE REGION WITH PARTLY SUNNY SKIES...WHICH WOULD LEAD TO HEAT INDEX VALUES NEAR 100 DEG F IN THE AFTERNOON ESPECIALLY EAST OF THE MTNS. IF LESS CLOUDS OCCUR AND THE WARMER GFS NUMBERS ARE REALIZED...HEAT INDEX VALUES COULD BE CLOSER TO THE HEAT ADVISORY CRITERIA OF 105 DEG F. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... WHILE AN ELONGATED UPPER HIGH REMAINS PARKED OVER THE SOUTHERN HALF OF THE CONUS GOING INTO THE LATER HALF OF THE WEEK...A STRONG UPPER VORT LOBE WILL SLIDE BY THE REGION JUST TO THE NORTH. THIS FEATURE WILL APPEAR LATER TONIGHT AS A LEE LOW OFF THE NRN ROCKIES...MOVING INTO THE NRN PLAINS AND BRINGING MORE ACTIVE WX TO THESE AREAS ON WED. BY LATE WED...THE LOW WILL BE MOVING OVER THE NRN GREAT LAKES...PULLING A COLD FRONT BACK ACROSS THE UPPER MIDWEST AND OHIO VLY. AS THE LOW PRES SYSTEM PULLS UP JUST NORTH OF THE ST LAWRENCE CHANNEL THU INTO LATE THU NIGHT...THE COLD FRONT WILL SLOWLY TRUDGE SWD ACROSS THE CWA. WITH LITTLE UPPER FORCING TO PUSH THE FEATURE ACROSS THE AREA...TEMPS WILL BE ALLOWED TO AGAIN JUMP INTO THE U90S FOR HIGHS. LITTLE CHANCE IN THE MOISTURE PROFILE WILL MAKE FOR ANOTHER HUMID DAY W/ APPARENT TEMPS CREEPING UP INTO L100S. A STRENGTHENING WSWLY WIND DURING THE DAYTIME HRS WILL CUT-DOWN A BIT ON THE SOARING HIGHS. THE FRONT WILL PROVIDE AT LEAST FOCUS FOR BETTER LOW LEVEL CONVERGENCE AND SOME SCATTERED CONVECTION DURING FROM EARLY AFTN INTO THE EVE ON THU. MOST OF THE ACTIVITY WILL ASSOCIATED W/ LEE SFC TROFS AND ANY OTHER LOW LEVEL BOUNDARIES AND AT LEAST A FEW HRS OF SOME DECENT INSTABILITY BEFORE THE FRONT PASSES THRU LATE AFTN/EARLY EVE. THE ANOMALOUSLY STRONG UPPER LOW OVER NRN QUEBEC WILL THEN PLAY A ROLE IN THE AREA WX THRU THE WEEKEND. AS THE FEATURE BASICALLY STALLS OUT AND ROTATES AROUND ERN CANADA...THE FRONT THAT PASSED THRU LATE THU EVE WILL STALL OUT OVER THE CAROLINAS AND THE DEEP SOUTH. MEANWHILE...ANOTHER SERIES OF UPPER WAVES WILL CROSS THE NRN PLAINS AND GREAT LAKES - HEADING EASTWARD AND BUILDING A FETCH OF MOISTURE UP EAST COAST AGAIN BY SUN/MON. TILL THEN...HIGH PRESSURE WILL DOMINATE THE END OF THE CURRENT WEEK - KEEPING THE SKIES MAINLY CLEAR BUT ALSO ALLOWING CONDITIONS TO REMAIN FAIRLY SUMMER-LIKE. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... EXPECT SCATTERED THUNDERSTORMS TO MOVE EAST ACROSS THE AREA THIS EVENING. CONFIDENCE IN THUNDERSTORMS AFFECTING THE HUBS IS AROUND 40 PERCENT IN A 21Z-00Z TIME WINDOW. A WIND SHIFT FROM SOUTH TO WEST WILL LIKELY OCCUR LATE THIS EVENING BEHIND A TROUGH. HAVE REASONABLY HIGH CONFIDENCE IN A CONVECTION-FREE OVERNIGHT PERIOD. ANOTHER WAVE WILL APPROACH ON WEDNESDAY...BUT ITS IMPACT MAY BE MAINLY SOUTHWEST OF THE HUBS. MOSTLY DRY THRU THE END OF THE WEEK...EXCEPT THAT THERE IS A CHANCE OF SCATTERED STORMS DEVELOPING EACH AFTN/EVE THRU THE END OF THE WEEK...BUT MAINLY HIT-OR-MISS IN TERMS OF POINT LOCALES. BETTER CHANCES WEST OF THE BLUE RIDGE...MORE ISOLATED EAST OF THE RIDGE EXCEPT OF THU WHEN A SFC COLD FRONT MOVES THRU. && .MARINE... SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE WATERS LATE TODAY/THIS EVENING...WITH FREQUENT LIGHTNING AND GUSTY WINDS. WINDS OUTSIDE OF CONVECTION WILL INCREASE A BIT THIS EVENING...BUT ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLDS TONIGHT. WILL HAVE TO WATCH WESTERLY FLOW ON WEDNESDAY...AS IT MAY FLIRT WITH SMALL CRAFT ADVISORY GUSTS BY AFTERNOON. MAINLY A TYPICAL SUMMERTIME WEEK W/ LOW CHANCES OF TSTMS EACH AFTN/EVE - WINDS DYING DOWN OVERNIGHT AND PICKING UP INTO THE 10-15KT RANGE EACH AFTN. THE ONE EXCEPTION WILL BE THURSDAY...W/ WINDS EXPECTED TO PICK-UP WINDS INTO SCA CRIT CONDITIONS FOR MUCH OF THE DAYTIME UNTIL THE FRONT PASSES LATER IN THE EVE. && .CLIMATE... RECORD HIGH MIN TEMP WAS SET AT WASHINGTON NATIONAL AIRPORT YDA. THE LOWEST TEMP OBSERVED WAS 76 DEG...WHICH BREAKS THE PREV RECORD HIGH MIN TEMP FOR JUNE 21...WHICH WAS 75 SET IN 1931 AND 1883. AT THE OTHER CLIMATE SITES...KBWI AND KIAD...RECORDS WERE NOT BROKEN YDA. SLIGHTLY COOLER CONDITIONS THIS MRNG HV PREVENTED ANY RECORD WARM MINIMA FROM BEING THREATENED. THE FCST MAXIMUM AT WASHINGTON DULLES AIRPORT TDA IS 93...WHICH WOULD TIE THE WARMEST TEMPERATURE OBSERVED SO FAR THIS YEAR. GUIDANCE SUGGESTS THAT BOTH BWI AND DCA COULD SEE 90+ MAX TEMPS THRU SUNDAY THE 27TH...NINE CONSECUTIVE DAYS BEGINNING ON THE 19TH. SUCH A STREAK ENDING BEFORE JULY 1 HAS ONLY OCCURRED TWICE AT BWI /1943 AND 1909/ AND SIX TIMES AT DCA. ASTRONOMICAL SPRING FOR 2010...DEFINED AS MARCH 20 TO JUNE 20 IN THE NORTHERN HEMISPHERE...WAS THE WARMEST ON RECORD AT BOTH DCA AND IAD. AT DCA...THE AVERAGE SPRING TEMPERATURE OF 66.7 DEGREES BROKE THE OLD RECORD OF 66.3 DEGREES SET IN 1991. AT DULLES...THE AVERAGE SPRING TEMPERATURE OF 64.5 DEGREES BROKE THE OLD RECORD OF 63.1 DEGREES SET IN 1991. OFFICIAL CLIMATE RECORDS DATE BACK TO 1871 FOR DCA AND 1962 FOR IAD. AT BWI...THE AVERAGE SPRING TEMPERATURE OF 64.0 DEGREES WAS JUST 0.1 DEGREE SHY OF THE ALL-TIME WARMEST SPRING TEMPERATURE SET IN 1991. OFFICIAL CLIMATE RECORDS DATE BACK TO 1870 FOR BWI. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...PELOQUIN NEAR TERM...PELOQUIN SHORT TERM...PELOQUIN LONG TERM...GMS AVIATION...PELOQUIN/GMS MARINE...PELOQUIN/GMS CLIMATE...SBK/BAJ/JRK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 224 PM EDT TUE JUN 22 2010 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 231000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 224 PM EDT TUE JUN 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT BEING DAMAGING WINDS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 5 PM TO 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HOT AND HUMID CONDITIONS WILL COMBINE TO PRODUCE HEAT INDEX VALUES NEAR 100 DEGREES WEDNESDAY AFTERNOON AND EVENING...AND 100 TO 105 DEGREES THURSDAY AFTERNOON AND EVENING. SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE OVER PORTIONS OF THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501- 502-WVZ050>055-501>504-231000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE- CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT- WESTERN MINERAL-EASTERN MINERAL- 224 PM EDT TUE JUN 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT BEING DAMAGING WINDS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 4 PM TO 9 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING ACROSS THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. HOT AND HUMID CONDITIONS WILL COMBINE TO PRODUCE HEAT INDEX VALUES NEAR 100 DEGREES WEDNESDAY AFTERNOON AND EVENING...AND 100 TO 105 DEGREES THURSDAY AFTERNOON AND EVENING...GENERALLY EAST OF THE BLUE RIDGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
138 PM EDT TUE JUN 22 2010
VAZ026-037-038-221815-
GREENE VA-ALBEMARLE VA-ROCKINGHAM VA-
138 PM EDT TUE JUN 22 2010
...STRONG THUNDERSTORMS TO AFFECT GREENE...ALBEMARLE AND ROCKINGHAM
COUNTIES...
AT 138 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHEAST OF ROCKY BAR...MOVING SOUTHEAST AT 30 MPH.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3831 7879 3846 7868 3837 7843 3834 7841
3831 7835 3829 7836 3827 7833 3827 7829
3819 7837 3816 7830 3809 7835
TIME...MOT...LOC 1738Z 299DEG 25KT 3834 7863SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT TUE JUN 22 2010
VAZ025-026-037-038-050-222000-
ORANGE VA-GREENE VA-ALBEMARLE VA-AUGUSTA VA-ROCKINGHAM VA-
332 PM EDT TUE JUN 22 2010
...STRONG THUNDERSTORMS TO AFFECT ORANGE...GREENE...ALBEMARLE...
AUGUSTA AND ROCKINGHAM COUNTIES...
AT 332 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHEAST OF CRIMORA...MOVING EAST AT 25 MPH.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3812 7888 3830 7885 3829 7834 3827 7832
3827 7829 3813 7818 3812 7820 3812 7821
3805 7826 3793 7838
TIME...MOT...LOC 1932Z 276DEG 20KT 3820 7875The Sterling radar (KLWX), 134 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
16 thunderstorm wind, 2 hail. Local standard time, as filed.
Tree limbs were down in Harrisonburg.
Half dollar sized hail was reported in Nokesville.
A tree was down due to thunderstorm winds.
Several large branches were broken by thunderstorm winds.
A large tree was down across Baker Street.
A tree blocked Cadmus Drive.
A tree was knocked down onto a power line near Gordonsville.
Power lines were down across North Maine Street.
A tree had fallen on a house along Pasture Lane.
A tree had fallen onto a house along woodland Drive.
A tree fell onto a house along Hillcrest Drive.
Multiple trees were down on Beech Drive.
A tree fell on a house along Lark Lane.
A tree fell onto a house along Harpoon Drive.
Winds were estimated to be around 60 mph.
Multiple six to seven foot tree limbs were down.
A large tree was knocked down onto the corner of a house near Belmont.
Hail to the size of quarters was reported near Belmont.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239830, 239497, 239502, 239503, 239505, 239507, 239508, 239509, 239826, 242166, 242168, 239827, 239500, 239501, 239828, 239829, 239499, 239498.